Fluoroquinolones may cause permanent nerve damage

Fluoroquinolone antibacterial drugs may cause peripheral neuropathy, according to a warning from the U.S. Food and Drug Administration.

This serious nerve damage can occur soon after patients take fluoroquinolones, and it may be permanent. The FDA's alert applies to oral and injected forms.

"Although the topical forms of fluoroquinolone ocular antibacterial drugs have not been associated with the reported side effect, the oral forms are used by optometrists in many states," said Michael R. Dueñas, O.D., AOA chief public health officer.

Approved fluoroquinolone drugs include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin) and gemifloxacin (Factive). Patients taking these drugs should watch closely for the signs of nerve damage.

"Make sure your patients know to contact you if they develop symptoms of peripheral neuropathy," the FDA advised in an Aug. 15 MedWatch Safety Alert to health care practitioners. "Make sure your patients receive the medication guide with every prescription. If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be switched to another, non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk."

Practitioners also should report adverse events or side effects. You can do so through an online reporting form. You also may call 800-332-1088 to request a form to submit by mail or fax to 800-FDA-0178.

August 21, 2013

comments powered by Disqus